NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 29, 2016
Can quality of daily living be improved?
my spouse has seizure disorder POSSIBLY FROM A TRAUMA to his head wich required staples,his is currently on dilantin 100mg 2xday,he has been on this medication for several years now but,everyday he often has auras,lightheadedness,dizziness,trembling hands,the feeling hes about to pass out, ect,he says he doesnt `feel well`.usually this is what happens before he has a seizure,though he has been seizure free for several months,he still gets the feeling that one is coming on,throughout the day,outside,inside,walking,standing or just sitting down,it has affected his `quality of life`in sorts as he is unable to work due to this problem,and many of the things he once enjoyed he avoids.is there anything to treat these symptoms?ive also heard dilantin can cause brittle bones,and worry about his overall health,at 5`7 or so he is 130lbs,but his doctor hasnt mentioned any reason he cannot gain weight even though he has a very good appetite,can this be caused by the seizure disorder or possibly the meds?is there any labs they should draw to see if there may be another cause?finally is it safe for him to take protein supplements or ensure to try and gain weight?
In general, if someone is having significant side effects from a seizure medication, we generally switch that person to another medication. The process of switching is sometime complicated depending on the medicine that is used. You can find more about each of the seizure medications by clicking on the links below.
David M Ficker, MD
College of Medicine
University of Cincinnati